View Full Version : Can't Sleep - Prescribed Topamax
04-02-2004, 05:37 AM
It seems like forever since I have gotten a good nights sleep. I keep laying there for hours until about 4 or 5 am and then finally get to sleep and get about three or four hours of sleep in. I discussed this with my urologist and we upped my Atarax to 50 mg. at bedtime and that didnt do it so I talked to my GP and he said that it was probably the Xanax that I have been taking for many years, that I was probably building up a tolerance to it so he started me on Topamax 25 mg. at bedtime. Well, I have slept for the last two nights since I have started taking the Topamax but as soon as I take it my bladder feels like it is on fire, like I have just eatten a "no, no" food. I wondered if this has happened to anybody else that has taken Topamax. Also, I do self catherization every night before bedtime and my residuals have gone up so I wondered if anyone feels that they have had more retention as a result of Topamax? I have only been on it for a few days and only 25 mg. but I feel like I am in a "fog." I am unsure about increasing the doseage, I am not sure that I can handle any more than I am on now. I am sooo tired during the day anyway and I think that the Topamax is making it worse but I need sleep. I am taking Xanax 1 1/2 mg. at bedtime and I understand what my doctor is saying. When do you stop, you cant keep going up and up and up forever because you have slep intolerance. What a nasty, debilitating illness we have gotten stuck with.....:confused: Thanks, Susan
04-02-2004, 02:27 PM
I was taking Topomax for prevention of Migraines and it did also help me to sleep.My Neuro also said that it can help with losing weight Too.:)
Unfortunately I had to stop taking it because my insurance wouldnt cover it(dr was giving me samples)
It is primarily given to epilleptics to control seizures.They are just finding out that it also helps prevent migraines.
I wish I could take it still,esp with the effect of losing weight on it!!
04-02-2004, 03:32 PM
Thank you for replying. What doseage of Topamax were you on, if you dont mind me asking? Did it make you feel kind of "in a fog" the next day when you were taking it? Did you feel that you had any retention from it? I was having to do self catherization every four hours several months ago because I had so much retention and I dont want to take something that might make my retention worse. I am doing self catherization now at bedtime and as needed. I definately need the weight loss but hate to take more meds than I am on now but I have to sleep and have gotten descent sleep for the last couple of nights and that is important. I am just trying to find out what others have experienced with Topamax to see if it is worth taking another medicine. If it does cause retention it isnt for sure. Again thank you. Susan
It's definately the Topamax. That medicine helped bring me out of a 2 year remission. There was a warning issued by the manufacturer in January, 2004 that doses as low as 50mg. have caused acidosis. Obviously, that would mean your urine would be very acidic. Please get off that stuff!
04-02-2004, 05:00 PM
Indy,Wow I didnt know that.
Susan, i was on 25 mg @bedtime for a few weeks.Yes,I did feel a little funny the first 4-5 days.
Geez,I guess you should get off of it after what Indy just posted! :yikes:
04-02-2004, 05:22 PM
That is exactly the information that I was looking for. I suspected that there had to be asorbic acid or something in either the medicine itself or the binders, you never know. My retention is definately getting worse so I will have to discontinue it and just keep my fingers crossed that I will get sleep. Of course everybody has trouble sleeping with IC because of getting up at night to go to the restroom but this has improved some for me since I do self catherization before bedtime. Sleep disturbance is one of the things that you have to put up with when you have Chronic Epstein Barr Virus and I was diagnosed with that in 1991 and some recent blood work indicated a relapse so unfortunately that may be part of the problem. Will go back and have a talk with my doc. That is what I needed to know. Thank you. Susan
04-02-2004, 09:05 PM
Check for drug interactions between the topomax and your other drugs. Walgreens.com has a drug checker. I haven't had any problems with topomax bothering my IC. It does interact with Elavil so I had to stop taking that. Topomax can cause kidney stones so you have to make sure to drink your water.
Susan (and everyone),
I'm happy to have helped. I have a sleep cocktail of 25 elavil, 50 atarax, 1 mg klonopin(which stops restless legs and bladder spasms) and 1 melatonin. Before my period (last night) I sometimes also need 1 sonata which is a short acting sleep medicine out of your system in 2 hours so you can take it in the middle of the night if you can't get back to sleep after a bathroom break.
Have you ever had a sleep study? That is the only way to really document the sleep problem and find the right medicine.
04-03-2004, 12:06 PM
Topamax set my bladder on fire; I had to discontinue after only 1 night. Haven't found anything else to help with sleep, other than .5 ativan before going to bed; it helps me sleep about 4 hours; the rest of the night I'm on my own. Best wishes to you in your quest for some healing rest.
04-20-2004, 01:07 AM
You sound like me before I upped my Xanax.. I have taken it now for over 20 years, and at times I still can't sleep, but it helps. The "T did cause fluid, and urinary retension in me, perhaps it does in you. Your system sounds like mine, very sensitive...why did he/she change you?? Anyone would build up a tolerance after years on a drug..any drug! Ask for your Xanax back and I'll bet your retension goes away. I get it with a lot of drugs they used to give me. mention it to him/her ASAP...before he/she decided to keep you on the stuff..check the incredients too. Sodium is sodium to our bodies.Also, I noticed, so did my Urologist, that a lot of pain meds can cause urinary retension. They just do..Feel better soon..Take care of you:thumbsup:
04-22-2004, 03:50 AM
Thank you everybody for your replies. The whole problem with this situation was mine and my physicians not to up the Xanax that I have been on for many years and have become sleep dependent on them. I was taking Xanax 1mg. at bedtime and it was no longer effective after the Topamax set my bladder on fire and caused retention I asked my urologist to up my Atarax to 50 mg. and am taking another 1/2 of the Xanax. The whole concerns with me and my doctor on the Xanax is as time goes on you build up a tolerance to it and you have to keep taking more so we were hoping to put it at a stop somewhere and kinda wean back on it and then try to get at a lower maintenance doseage. But definately Topamax was not the answer for me, the worse thing was the pain, it was like drinking a glass of orange juice. I am also going through perimenapause so that complicates things. Some nights I sleep half way descent and some nights not at all. I am just lucky that I am not working now and can sleep in when I finally do get to sleep or can rest when I want to. Thanks everybody for your replies.
04-22-2004, 04:00 AM
If it helps to know, mention to your Urologist that mine has a lot of us on Xanax..Relaxing helps the pain, and the muscles from tensing up....and this illness has no cure..so why worry about "possible" tolerance.. even aspirin can cause us to build a tolerance. I have taken Xanax for over 20 years, I forget to take it..and even stopped taking it for awhile...so much for "addiction"...That should be the least of our concerns given what we suffer. I wish you only the very best..Stand up for you, and be kind to yourself today. Don't make them give you another drug that can cause retension..or worse..I found if I stand up for myself...they back off. I come armed with facts each time.:dance:
Powered by vBulletin® Version 4.2.0 Copyright © 2014 vBulletin Solutions, Inc. All rights reserved.